Alert archive / New Mexico / Flash Flood Warnings in 2014
Flash Flood Warning 98, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 21, 2014, 4:33 AM MDT for Eddy County, Lea County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 21, 2014, 4:33 AM MDT (10:33 UTC)
- Expired
- Sep 21, 2014, 7:30 AM MDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Eddy County, NM, Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 153 km from the middle of the area, began a volume at 10:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 10.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1545 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 925 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
872
WGUS54 KMAF 211033
FFWMAF
NMC015-025-211330-
/O.NEW.KMAF.FF.W.0098.140921T1033Z-140921T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
433 AM MDT SUN SEP 21 2014
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN LEA COUNTY IN SOUTHEAST NEW MEXICO...
EASTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO...
* UNTIL 730 AM MDT
* AT 431 AM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STORMS WITH HEAVY RAIN CAPABLE OF FLASH FLOODING NEAR EUNICE...OR
22 MILES SOUTH OF HOBBS...MOVING WEST AT 15 MPH.
* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
LOCATIONS...
OIL CENTER...
HALFWAY...
MONUMENT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND... DONT DROWN.
&&
LAT...LON 3295 10308 3201 10308 3200 10371 3224 10409
3246 10394 3297 10398 3297 10377 3303 10377
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 3:35 AM MDT, 58 minutes earlier.
Area forecast discussion, Sep 21, 3:35 AM MDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
435 AM CDT Sun Sep 21 2014
.DISCUSSION...
We are still dealing with the remnants of Odile with scattered to
numerous showers and thunderstorms expected into Monday before the
weak circulation center finally dissipates. The rainfall areal
coverage has not been particularly great, but where rain is
falling, it is heavy with rates in excess of 1 inch per hour not at
all uncommon. On top of that many areas have received rain
recently and the soil is saturated so most additional precip is
running off. Thus will continue the Flash Flood Watch through
today and it may need to be extended into tonight especially in
southeastern New Mexico and the upper Trans Pecos.
Rain chances will drop some Monday then will really fall off
Tuesday as an upper level ridge rapidly amplifies over the
Rockies/Plains by mid week. In fact, models are indicating it
amplifies so much it will capture the southern end of a Midwest
trough and cause it to retrograde back towards Texas by Thursday.
This will keep lower heights across the CWA and prevent much
warming this forecast period. There could be some isolated storms
associated with this late in the week but will keep the late week
forecast mostly dry for now.
Hennig
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 79 66 77 64 / 70 40 40 20
BIG SPRING TX 82 67 79 64 / 60 30 30 20
CARLSBAD NM 80 67 79 65 / 70 60 50 30
DRYDEN TX 86 70 85 69 / 50 30 20 10
FORT STOCKTON TX 84 67 83 66 / 50 40 30 20
GUADALUPE PASS TX 75 60 72 59 / 70 60 50 30
HOBBS NM 77 64 77 62 / 70 60 50 20
MARFA TX 80 62 76 59 / 50 40 30 20
MIDLAND INTL AIRPORT TX 81 67 80 65 / 70 40 30 20
ODESSA TX 80 67 80 65 / 70 40 30 20
WINK TX 84 69 83 67 / 70 50 40 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through this afternoon FOR THE FOLLOWING
ZONES... Central Lea County...Eddy County Plains...
Guadalupe Mountains of Eddy County...Northern Lea County...
Southern Lea County.
TX...FLASH FLOOD WATCH through this evening FOR THE FOLLOWING ZONES...
Andrews...Borden...Crane...Davis/Apache Mountains Area...
Dawson...Ector...Gaines...Glasscock...Guadalupe Mountains...
Howard...Loving...Martin...Midland...Mitchell...Pecos...
Reagan...Reeves County and Upper Trans Pecos...Scurry...
Upton...Van Horn and Highway 54 Corridor...Ward...Winkler.
&&
49/10
Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland
Check us out on the internet at:
http://weather.gov/midlandHazardous weather outlook, Sep 21, 3:00 AM MDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 400 AM CDT SUN SEP 21 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-220900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 400 AM CDT SUN SEP 21 2014 /300 AM MDT SUN SEP 21 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL ARE LIKELY AGAIN TODAY AND TONIGHT ACROSS SOUTHEAST NEW MEXICO AND MUCH OF WEST TEXAS...RESULTING IN FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR THE GUADALUPE...DAVIS...AND APACHE MOUNTAINS... SOUTHEAST NEW MEXICO PLAINS...WESTERN LOW ROLLING PLAINS...VAN HORN AND THE HIGHWAY 54 CORRIDOR...REEVES COUNTY AND THE UPPER TRANS PECOS...AND PERMIAN BASIN. ABUNDANT RAINFALL HAS ALREADY FALLEN IN THESE AREAS OVER THE PAST SEVERAL DAYS...SO IT WILL NOT TAKE MUCH ADDITIONAL RAINFALL TO RAISE CONCERNS FOR MORE FLASH FLOODING. IN ADDITION TO HEAVY RAINFALL...SOME OF THE STRONGER STORMS MAY BE ACCOMPANIED BY GUSTY WINDS UP 50 MPH AND SMALL HAIL..ESPECIALLY OVER SOUTHWEST TEXAS. ELEVATED FLOWS WILL CONTINUE ALONG THE RIO GRANDE TODAY AND TONIGHT DUE TO RELEASES FROM RESERVOIRS IN MEXICO AND HEAVY RAINFALL ON BOTH SIDES OF THE RIVER. TRIBUTARIES AND ARROYOS TO THE PECOS RIVER...SUCH AS THE RIO PENASCO...FOUR MILE DRAW...SOUTH SEVEN RIVERS...ROCKY ARROYO...DARK CANYON...BLACK RIVER...DELAWARE RIVER...AND WALNUT CANYON HAVE BEEN FLUCTUATING BUT ANY ADDITIONAL RAIN THAT FALLS IN THOSE AREAS WILL QUICKLY CAUSE ADDITIONAL RISES...IF NOT FLOODING. ALSO LINGERING FLOODING IN BORDEN AND SCURRY COUNTIES IS STILL A CONCERN WITH RECORD FLOW ON THE COLORADO RIVER SOUTHEAST OF GAIL...DEEP CREEK IN SCURRY COUNTY...AND NEAR IRA SOUTHWEST OF J.B. THOMAS. FINALLY FLOODING ALONG THE PECOS RIVER FROM RED BLUFF TO PECOS/BARSTOW IS STILL POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A CHANCE OF SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ACROSS MOST AREAS MONDAY...SO FLOODING AND FLASH FLOODING CONCERNS MAY LINGER. THE RIO GRANDE...PECOS RIVER...AND ASSOCIATED TRIBUTARIES AND ARROYOS WILL REMAIN ELEVATED DURING THE NEXT FEW DAYS DUE TO ADDITIONAL RAINFALL. .SPOTTER INFORMATION STATEMENT... ALTHOUGH SPOTTER ACTIVATION IS NOT ANTICIPATED...LOCAL EMERGENCY MANAGEMENT SHOULD STAY UP TO DATE ON THE LATEST DEVELOPMENTS IN FLASH FLOODING OR RIVER FLOODING OVER THE NEXT SEVERAL DAYS. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 10:40 PM MDT | Areal Flood Advisory | MAF | Eddy, Lea | 3 hr |
| Sep 20, 11:46 PM MDT | Flash Flood Warning | MAF | Eddy | 6 hr |
| Sep 21, 1:59 AM MDT | Areal Flood Advisory | MAF | Eddy, Lea | 4 hr |
| Sep 21, 5:48 AM MDT | Flash Flood Warning | MAF | Eddy | 5 hr |
| Sep 21, 7:21 AM MDT | Flash Flood Warning | MAF | Eddy, Lea | 6 hr |
| Sep 21, 9:10 AM MDT | Flash Flood Warning | MAF | Lea | 3 hr |
| Sep 21, 9:26 AM MDT | River Flood Warning | MAF | Eddy | 16 hr |
| Sep 21, 10:41 AM MDT | Flash Flood Warning | MAF | Eddy | 3 hr |
| Sep 21, 12:07 PM MDT | Flash Flood Warning | MAF | Lea | 3 hr |
| Sep 21, 12:51 PM MDT | Flash Flood Warning | MAF | Lea | 3 hr |
| Sep 21, 12:53 PM MDT | Flash Flood Warning | MAF | Eddy | 3 hr |
| Sep 21, 1:11 PM MDT | Areal Flood Warning | MAF | Eddy, Lea | 6 hr |
| Sep 21, 1:23 PM MDT | Flash Flood Warning | MAF | Lea | 4 hr |
| Sep 21, 1:35 PM MDT | Areal Flood Warning | MAF | Eddy | 6 hr |
| Sep 21, 3:47 PM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| Sep 21, 3:55 PM MDT | Areal Flood Advisory | MAF | Lea | 3 hr |
| Sep 21, 4:07 PM MDT | River Flood Warning | MAF | Eddy | 4 days |
| Sep 21, 4:15 PM MDT | Flash Flood Warning | MAF | Eddy | 4 hr |
| Sep 21, 4:45 PM MDT | Flash Flood Warning | MAF | Eddy | 6 hr |
Nearby
Flash Flood Warnings in New Mexico, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.